Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 31, 2022
Commentary by Jennifer Rosenthal, MD, MAS and Michelle Hamline, MD, PhD, MAS | August 31, 2022

A 2-year-old girl presented to her pediatrician with a cough, runny nose, low grade fever and fatigue; a nasal swab for SARS-CoV-2 and influenza was negative and lung sounds were clear. The patient developed a fever and labored breathing and was... Read More

Spotlight Case
CE/MOC
New
Anamaria Robles, MD, and Garth Utter, MD, MSc | August 31, 2022

A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and... Read More

Take the Quiz
Samantha Brown, MD, John S. Rose, MD, and David K. Barnes, MD | August 31, 2022

A 71-year-old man presented to a hospital-based orthopedic surgery clinic for a follow-up evaluation of his knee and complaints of pain and swelling in his right shoulder. His shoulder joint was found to be acutely inflamed and purulent fluid was... Read More

Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (15)

1 - 15 of 15 WebM&M Case Studies
Emily L. Aaronson, MD, MPH, and Christopher Kabrhel, MD, MPH| May 1, 2019
Following catheter-guided thrombolysis for a large saddle pulmonary embolism, a man was monitored in the intensive care unit. The catheters were removed the next day, and the patient was sent from the interventional radiology suite to the postanesthesia care unit, after which he was transferred to a telemetry bed on the stepdown unit. No explicit plan for anticoagulation was discussed with the accepting medical team. Shortly after the nurse found the patient lethargic, tachycardic, and hypoxic, the patient lost his pulse and a code was called.
Stephanie Rogers, MD, and Derek Ward, MD| April 1, 2019
An elderly man with a complicated medical history slipped on a rug at home, fell, and injured his hip. Emergency department evaluation and imaging revealed no head injury and a left intertrochanteric hip fracture. Although he was admitted to the orthopedic surgery service, with surgery to fix the fracture initially scheduled for the next day, the operation was delayed by 3 days due to several emergent trauma cases and lack of surgeon availability. He ultimately underwent surgery and was discharged a few days later but was readmitted several weeks later with chest pain and shortness of breath. He was found to have a pulmonary embolism; anticoagulation was initiated. The patient's rehabilitation was delayed, his recovery was prolonged, and he never returned to his baseline functional status.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Annie Wong-Beringer, PharmD| December 1, 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
Jean L. Holley, MD | October 1, 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
José R. Maldonado, MD| October 1, 2010
A man prescribed a tricyclic antidepressant and an antipsychotic medication was found unconscious and unresponsive at home and was brought to the emergency department (ED). An electrocardiogram showed potentially dangerous heart rhythms.
Andrew S. Dunn, MD| April 1, 2010
An elderly woman with a history of mitral valve replacement with a mechanical prosthesis was admitted to the hospital for evaluation of abdominal pain. Although an order was written to stop her blood thinner and restart it 48 hours after the procedure, the medication was not restarted.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
S. Andrew Josephson, MD| April 1, 2008
A man hospitalized for acute intracranial hemorrhage and cerebral edema was continued too long on an intravenous diuretic. He developed severe dehydration, hypernatremia, and renal failure.
Richard Hellman, MD| March 1, 2007
For a woman with insulin-dependent diabetes mellitus, the admitting medical team ordered sliding scale insulin. Her blood glucose levels became very difficult to control, and she developed diabetic ketoacidosis. In the morning, the physician instituted a more appropriate insulin regimen.
B. Joseph Guglielmo, PharmD| March 1, 2007
Several days after a patient’s surgery, preliminary wound cultures grew Staphylococcus aureus. Although the final sensitivity profile for the cultures showed resistance to the antibiotic that the patient was receiving, the care team was not notified and the patient died of sepsis.
Richard Cohan, MD| September 1, 2004
Prior to a CT scan, a patient states that he is not allergic to x-ray dye. Soon after injection, he goes into anaphylactic shock.
Derek C. Angus, MD, MPH; Eric B. Milbrandt, MD, MPH| July 1, 2004
Following a motor vehicle collision, a patient is mistakenly given drotrecogin alfa (activated) for organ failure not due to sepsis.
Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD| May 1, 2004
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.
Hilary M. Babcock, MD; Victoria J. Fraser, MD| June 1, 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.